Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 95, NWS Wilmington, NC

June 4, 1998Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 4, 1998, 5:56 PM EDT for Horry County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 5:56 PM EDT (21:56 UTC)
Expired
Jun 4, 1998, 6:30 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS1 KILM 042157 RRA
SVRILM
SCC051-042230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
556 PM EDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 555 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 12 MILES NORTHEAST OF MYRTLE
  BEACH OR 3 MILES WEST OF WAMPEE MOVING EAST AT 30 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        NORTH MYRTLE BEACH      BY 600 PM EDT
        NIXON CROSSROADS        BY 600 PM EDT
        LITTLE RIVER            BY 605 PM EDT


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:05 PM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 4, 3:05 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
305 PM EDT THU JUN 4 1998

RDU:  40-50 POPS THROUGH FRI NIGHT.  THINK SAT WILL BE DRY.  FAN
TEMPS LOOK ON TARGET.

CWF: WILL BUY INTO MODEL SOLN OF BRINGING FRONT INTO CNTRL SECTIONS
(VCNTY HAT) AS ALL 3 MODELS INDICTATE SEVERAL WAVES FORMING ALONG
THE BNDRY WHICH WOULD TEND TO CAUSE IT TO MEANDER N AND S.  WILL TURN
WINDS SRN WATERS TO SW WITH SPEEDS CONSISTENT WITH ILM AND KEEP
WINDS UP N MORE IN AN ESTRLY DIR.  FRONT SHOULD MOVE S OF THE REGION
ERLY SAT AND SHIFT WINDS TO NE ENTIRE REGION.  60 HR AVN AND MRP
GUID SAYS SCA CONDITIONS LATE FRI INTO SAT...BUT I PREFER A MORE
CAUTIOUS APPROACH LIKE RDU AND WILL KEEP OUT UNTIL MODELS RUN WITH
MORE DATA.

DISC: MORE OF THE SAME ON TAP AS FAST ZONAL FLOW...STNRY FRONT TO
THE S AND ABUNDANT MOISTURE CONTINUE THE THREAT FOR SHOWERS AND
TSTMS ACROSS THE REGION INTO FRI NIGHT.  CONFIDENCE IN MODELS LOW
CONSIDERING LACK OF DATA INGEST THIS AM AND THE FACT THAT THEY HAVE
NOT HANDLED THE TIMING OF THIS COMPLICATED WX PATTERN WELL.
SUBSIDENCE IN WAKE OF DEPARTED VORT HAS ALLOWED SKIES TO CLR AND
ATMOS TO DESTABILIZE JUST IN TIME FOR CONVECTION RACING OUT OF TN TO
ARRIVE LTR THIS EVENING.  PERIODS OF TSTMS AND SHOWERS WILL CONTINUE
FRI AND FRI NIGHT AS WAVE OF LOW PRES TRAVELS ALONG THE FRONT. THERE
WILL BE PLENTY OF DRY WX AS WELL SO PREFER HIGH CHC POPS.  NOT TOO
KEEN ON PCPN FOR FRI BUT CAN NEVER RULE OUT TfHIS TIME OF YR SO 20
POP FINE WITH ME.

LOOKS LIKE FWC TEMPS HAVE A BETTER HANDLE THAN FWC.

.MHX...NONE.

ELARDO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:53 PM EDTSevere Thunderstorm WarningILMWilliamsburg32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.